Hail, McIntosh
- When
- August 8, 1:14 AM CST
- Where
- McIntosh County, 2.88 mi N of Checotah
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.471, -95.526
Strong to severe thunderstorms developed across east-central and southeastern Oklahoma during the early morning hours of the 8th. The strongest storms produced large hail up to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed across east-central and southeastern Oklahoma during the early morning hours of the 8th. The strongest storms produced large hail up to quarter size. Thunderstorms moving repeatedly over the same areas also resulted in localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 7, 11:25 PM CST, 1 hour 49 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1225 AM CDT Tue Aug 8 2023 ...New AVIATION... .SHORT TERM... (The rest of tonight) Issued at 948 PM CDT Mon Aug 7 2023 Another round of showers and thunderstorms is expected later tonight into Tuesday morning. Current convection in western Kansas will drop southeast, and will eventually merge with additional storms that are expected to develop after midnight mainly near and south of Interstate 40. There will be some severe weather threat with the storms overnight, and locally heavy rainfall is also expected, especially to the south of Highway 412 where storms will be most persistent. The main change to the forecast this evening is to bump up pops overnight in most places, with the other forecast elements looking good at this time. && .LONG TERM... (Tuesday through Monday) Issued at 212 PM CDT Mon Aug 7 2023 Convection will be ongoing Tuesday morning and gradually end from west to east into early afternoon with high temps again held below early August normals. A similar scenario is expected Tuesday night into Wednesday with widespread convection developing across western / central Plains and spreading ESE along and north of the gradually lifting warm front. Highest precip chances currently appear from NE OK through NW AR and expectation is that precip chances during this time frame will increase with later forecasts. A seasonably strong shortwave trough remains timed to pass across the region Wednesday afternoon / evening. Airmass recovery ahead of the associated cold front is the primary uncertainty with a chance of substantial destabilization beneath strong winds aloft along a corridor ahead of the advancing cold front. Assuming the early day convection clears in time the expectation is severe weather potential will increase across portions of E OK / W AR late Wednesday afternoon through evening before the front pushes further east. A brief lull in the active weather is likely Thursday with daily storm chances returning through next weekend. The evolution of the upper ridge is somewhat uncertain by this time but it appears the local area will remain on the periphery and beneath stronger flow aloft which will at least maintain a chance of unsettled conditions. && .AVIATION... (06Z TAFS) Issued at 1217 AM CDT Tue Aug 8 2023 Another round of TSRA will impact the E OK sites early in the period mainly between 08z-12z with MVFR vsbys in thunder included in TEMPO groups. TSRA axis may miss the NW AR sites, but will include a VCTS mention between 11-13z. KFSM will carry the same VSBY restrictions in two tempo groups between 09z-15z. Once thunder ends, VFR elements will prevail for the remainder of the period at all sites. && .PRELIMINARY POINT TEMPS/POPS... TUL 88 74 94 70 / 50 40 40 20 FSM 88 75 93 73 / 70 30 40 30 MLC 90 76 95 72 / 60 20 30 20 BVO 88 70 92 65 / 40 50 40 20 FYV 86 70 87 66 / 50 50 60 40 BYV 86 69 86 66 / 40 60 70 40 MKO 86 72 92 68 / 60 30 40 20 MIO 89 69 89 65 / 30 60 60 30 F10 87 73 94 68 / 60 30 30 20 HHW 92 76 97 76 / 50 10 20 20 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...05 LONG TERM....07 AVIATION...23
Hazardous Weather Outlook
National Weather Service Tulsa OK
510 PM CDT Mon Aug 7 2023
ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
510 PM CDT Mon Aug 7 2023
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Mainly South of Highway 412.
ONSET...After Midnight.
FLASH FLOOD.
RISK...Limited.
AREA...South of Highway 412.
ONSET...After Midnight.
HEAVY RAIN.
RISK...Limited.
AREA...South of Highway 412.
ONSET...After Midnight.
DISCUSSION...
Another thunderstorm complex is expected to affect parts of
eastern Oklahoma and western Arkansas after midnight tonight,
with the greatest impacts likely south of Highway 412. A few
severe storms will be possible, with large hail being the main
threat. Locally heavy rainfall will accompany the stronger storms,
which may lead to some localized flooding concerns.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential.
WEDNESDAY...Thunderstorm Potential...High Wind Potential...
Dangerous Heat Potential.
THURSDAY...Thunderstorm Potential...Dangerous Heat Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY and SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.
EXTENDED DISCUSSION...
Storms may be ongoing Tuesday morning across southeast Oklahoma
and western Arkansas, but will diminish in coverage as the
morning progresses. Another complex of storms is expected to
develop Tuesday night across Kansas and move southeast into
northeast Oklahoma and northwest Arkansas late Tuesday night, with
storms continuing into Wednesday morning. Wind will be the
primary severe threat with this complex.
Additional storms may develop Wednesday afternoon and evening along a
frontal boundary that will be moving through the area. However,
coverage and intensity of Wednesday afternoon and evening storms
will be dependent on the evolution and impacts of the previous
storm complex. Beyond Wednesday, isolated to scattered storm
chances remain possible into the upcoming weekend.
weather.gov/tulsa contains additional information.Special Weather Statement
National Weather Service Tulsa OK
1226 AM CDT Tue Aug 8 2023
OKZ075-076-080600-
Latimer OK-Le Flore OK-
1226 AM CDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of northeastern Latimer
and central Le Flore Counties through 100 AM CDT...
At 1225 AM CDT, Doppler radar indicated a strong thunderstorm 4 miles
west of Fanshawe, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Poteau... Heavener...
Wister... Howe...
Red Oak... Fanshawe...
Talimena State Park... Lake Wister State Park...
Bengal... Heavener Runestone Park...
Hodgen... Summerfield...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3462 9446 3481 9512 3505 9515 3502 9444
TIME...MOT...LOC 0525Z 283DEG 32KT 3493 9499
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
1246 AM CDT Tue Aug 8 2023
OKZ074>076-080615-
Haskell OK-Latimer OK-Le Flore OK-
1246 AM CDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of southeastern
Haskell, northeastern Latimer and central Le Flore Counties through
115 AM CDT...
At 1246 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southwest of Lequire, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Wister... Red Oak...
Fanshawe... Kinta...
Lake Wister State Park... Lequire...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3499 9527 3517 9523 3511 9468 3487 9472
TIME...MOT...LOC 0546Z 279DEG 23KT 3507 9517
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
112 AM CDT Tue Aug 8 2023
OKZ065-066-080645-
Okmulgee OK-Okfuskee OK-
112 AM CDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of south central
Okmulgee and southeastern Okfuskee Counties through 145 AM CDT...
At 112 AM CDT, Doppler radar indicated a strong thunderstorm 6 miles
south of Cromwell, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Henryetta... Weleetka...
Bearden... Clearview...
Pharoah... Bryant...
This includes Interstate 40 in Oklahoma between mile markers 212 and
216, and between mile markers 231 and 237.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3540 9644 3544 9599 3529 9599 3529 9644
TIME...MOT...LOC 0612Z 261DEG 26KT 3526 9641
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
134 AM CDT Tue Aug 8 2023
OKZ054-059-080700-
Osage OK-Pawnee OK-
134 AM CDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of northwestern Osage
and northwestern Pawnee Counties through 200 AM CDT...
At 134 AM CDT, Doppler radar indicated a strong thunderstorm over
Ponca City, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Fairfax... Shidler...
Ralston... Burbank...
Skedee... Foraker...
Southern Kaw Lake... Webb City...
Apperson...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
northeastern Oklahoma.
&&
LAT...LON 3670 9703 3668 9694 3675 9689 3674 9683
3677 9682 3678 9675 3690 9675 3687 9645
3637 9668 3647 9703 3651 9703 3651 9701
3653 9698 3655 9690 3658 9689 3660 9692
3658 9698 3659 9705 3660 9704 3668 9706
TIME...MOT...LOC 0634Z 288DEG 27KT 3673 9704
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
203 AM CDT Tue Aug 8 2023
OKZ054-055-059-080730-
Osage OK-Pawnee OK-Washington OK-
203 AM CDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of southern Osage, west
central Washington and central Pawnee Counties through 230 AM CDT...
At 203 AM CDT, Doppler radar indicated a strong thunderstorm 5 miles
southeast of Fairfax, moving east at 60 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Tulsa... Bartlesville...
Sand Springs... Pawhuska...
Pawnee... Skiatook...
Hominy... Cleveland...
Fairfax... Barnsdall...
Wynona... Ochelata...
Ralston... Avant...
Westport... Osage...
Burbank... Blackburn...
Skedee... Walnut Creek State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
northeastern Oklahoma.
&&
LAT...LON 3676 9676 3672 9593 3616 9607 3616 9612
3634 9693
TIME...MOT...LOC 0703Z 287DEG 52KT 3652 9664
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe Tulsa radar (KINX), 78 km away, was scanning. The volume nearest the first event began at 07:16 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Portions of Highway 113 west of Canadian, and several streets in town were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131291, 1131289, 1131290.